Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 136, NWS Grand Forks, ND

August 8, 2004Eddy County, Griggs County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 8, 2004, 3:34 PM CDT for Eddy County, Griggs County, North Dakota. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 8, 2004, 3:34 PM CDT (20:34 UTC)
Expired
Aug 8, 2004, 4:15 PM CDT
In force
41 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

Counties Eddy County, ND, Griggs County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 94 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 8, 12:55 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.6 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2004-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2004-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-284 J/kg
Mixed-layer LCL
1229 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 11:06 AM CDT, 4 hours 28 minutes earlier.

Area forecast discussion, Aug 8, 11:06 AM CDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1106 AM CDT SUN AUG 8 2004

.DISCUSSION...
UPPER LOW/COLD POOL WAS NEAR THE MANITOBA/SASKATCHEWAN/ND BORDER WAS
MOVING EAST ON WATER VAPOR. ALSO WATER VAPOR LOOP SHOWS TWO
VORTICITY CENTERS ROTATING AROUND UPPER LOW, ONE OVER NORTHEAST ND
AND THE OTHER OVER SOUTHWEST ND. 500 HPA UPPER AIR ANALYSIS THIS
MORNING HAS 60 METER HEIGHT FALLS AT BIS AND 60 METER HEIGHT RISES
AT TFX. BUILDING RIDGE WAS OCCURRING IN THE PACIFIC NORTHWEST WITH
SOME DRYING/DARKENING ON WATER VAPOR OVER ALBERTA/MT MOVING
SOUTHEAST. UPPER LEVEL JET DIGS INTO THE BASE OF UPPER LOW TODAY.
GOOD UPPER LEVEL DIVERGENCE FORECAST OVER EASTERN ZONES THIS
AFTERNOON AND EVENING. HIGHER CAPES FORECAST OVER EASTERN ZONES WITH
1500 J/KG EXPECTED IN THE NORTHEAST AND 2500 J/KG IN THE SOUTHEAST
ASSUMING WE GET CLOSE TO CONVECTIVE TEMPERATURES WHICH WILL BE THE
PROBLEM OF THE DAY. VISIBLE SATELLITE SHOWING CLEAR SLOT OVER
SOUTHWEST ZONES AND SHOULD SHIFT INTO WEST CENTRAL MN THIS
AFTERNOON/EVENING. ALSO CLOUDS WERE BEGINNING TO BREAK UP OVER
NORTHWEST MN. WILL KEEP THREAT OF THUNDER FOR TODAY ESPECIALLY EAST.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

HOPPES
Hazardous weather outlook, Aug 8, 6:50 AM CDT, 8 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
650 AM CDT SUN AUG 8 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-081500-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
650 AM CDT SUN AUG 8 2004

...SEVERE THUNDERSTORMS ARE EXPECTED ACROSS NORTHWEST AND WEST
CENTRAL MINNESOTA THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS IS FORECAST FOR MINNESOTA
EAST OF THE RED RIVER. THE SEVERE WEATHER IS EXPECTED TO BEGIN
AROUND MID-DAY AND CONTINUE THROUGH THE AFTERNOON. ISOLATED STORMS
WITH LARGE HAIL AND DAMAGING WIND ARE EXPECTED AS A VIGOROUS UPPER
LEVEL LOW AND SURFACE COLD FRONT ARE MOVING ACROSS THE REGION.
THUNDERSTORMS ARE ALSO EXPECTED ACROSS EASTERN NORTH DAKOTA
TODAY...HOWEVER THE COLD FRONT SHOULD REACH MINNESOTA BEFORE
SURFACE HEATING CAUSES THEM TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY FOR THIS AFTERNOON.

GV

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 4:09 PM CDTTornado WarningFGFPembina51 min
Aug 8, 4:58 PM CDTTornado WarningFGFPembina32 min
Aug 8, 5:23 PM CDTSevere Thunderstorm WarningFGFWalsh52 min
Aug 8, 5:29 PM CDTTornado WarningFGFPembina46 min
Aug 8, 3:43 PM CDTTornado WarningFGFKittson, Roseau47 min
Aug 8, 4:02 PM CDTSevere Thunderstorm WarningFGFBecker, Clay43 min
Aug 8, 4:16 PM CDTSevere Thunderstorm WarningFGFMahnomen, Norman44 min
Aug 8, 4:48 PM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Pennington, Polk42 min
Aug 8, 4:59 PM CDTSevere Thunderstorm WarningFGFMahnomen16 min
Aug 8, 5:47 PM CDTSevere Thunderstorm WarningFGFBeltrami58 min
Aug 8, 6:08 PM CDTFlash Flood WarningFGFKittson12 hr
Aug 8, 6:14 PM CDTTornado WarningFGFKittson61 min
Aug 8, 6:22 PM CDTTornado WarningFGFBeltrami38 min
Aug 8, 6:25 PM CDTSevere Thunderstorm WarningFGFRed Lake50 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.